Graedons

Joe Graedon and Dr. Teresa Graedon

Question: I had repeated sinus infections many years ago and was given many rounds of the antibiotic Levaquin to treat them. I now have heart valve regurgitation. Could the Levaquin have contributed to this?

We thought I was allergic to penicillin. When the doctor finally tested me, I found out I’m not allergic to it after all. As recently as a couple of years ago, my internist was still trying to give me Levaquin, and I refused. She acted like it was my only option.

Answer: There may be situations in which levofloxacin (Levaquin) or another fluoroquinolone (FQ) antibiotic might be the best or only treatment, but we suspect they are rare. The Food and Drug Administration tells doctors to prescribe such drugs only when “no alternative treatment options” are available.

A new study reveals a connection between FQ drugs like ciprofloxacin (Cipro) and levofloxacin, and damaged heart valves (Journal of the American College of Cardiology, September 2019). Other serious adverse reactions include aortic aneurysms and dissections, tendon rupture, confusion, hallucinations, seizures and retinal detachment.

•••

Question: Two years ago I read an article you wrote about the lack of lot numbers on prescription drug labels. As of today, the problem still exists in that lot numbers do not appear on individual prescription bottles.

What suggestions do you have to pressure pharmaceutical companies to include the lot number on bottle labels? I take the blood pressure medicine valsartan. I know that many manufacturers have had to recall this medicine because of contamination. My pharmacist told me he doesn’t have any knowledge or access to lot number information. Just sign me -- Frustrated!

Answer: We share your frustration, but it is a bit more complicated than you think. Pharmaceutical companies must print the lot numbers on ALL brand name and generic medications they ship to drugstores.

The problem occurs when pharmacists take pills out of big bottles and put them into small amber bottles and print a label with your name on it. During this repackaging process, the lot number is lost. As a result, it is nearly impossible for you or your pharmacist to tell whether your pills have been recalled.

It is past time for Congress to require every pill bottle dispensed in the U.S. to carry a lot number, a true expiration date and the NDC (national drug code).

•••

Question: I developed diabetes after taking atorvastatin and am now learning about the connection between the two. I have been told that the diabetes is due to my weight, my diet or my genes. No doctor has ever suggested that statins might be involved in causing diabetes.

What’s the best diet? I am confused about the high level of carbs in the recommendations I have been given.

Answer: Although statins can be helpful in controlling cholesterol, they increase the risk for developing diabetes (Diabetes/Metabolism Research and Reviews, online, May 24, 2019).

As for diet, recent recommendations to avoid sugary beverages are uncontroversial (Lancet Diabetes & Endocrinology, October 2019). According to a meta-analysis of 18 studies, following a low-carbohydrate diet can be helpful.

•••

Question: My mother had diabetes, and I want to avoid that. Consequently, I am very motivated to keep my blood sugar under control.

My doctor suggested a continuous glucose monitor so that I can track how my diet affects my blood sugar. I’ve discovered that if I eat white rice, my blood glucose soars. Oddly, ice cream barely seems to affect it.

I really like being able to track this so easily without finger sticks. It has taught me how to eat sensibly.

Answer: A continuous glucose monitor is a wearable device that detects blood sugar levels every few minutes. The patch is applied to the skin on the arm and can be worn for up to two weeks. Having the device communicate its readings to a monitor or even your smartphone can make this information far more accessible. Having that kind of guidance can make it easier to figure out what you should eat and what you should avoid.

Joe Graedon is a pharmacologist; Dr. Teresa Graedon is a medical anthropologist and nutrition expert. Questions for the Graedons can be sent to them using their website, www.peoplespharmacy.com, or by writing to the following address: Graedons’ People’s Pharmacy, King Features, 628 Virginia Drive, Orlando, FL 32803.

Columnists

Joe Graedon is a pharmacologist; Dr. Teresa Graedon is a medical anthropologist and nutrition expert.